Illinois, 2014

Damaging Wind in Illinois, September 5, 2014

September 5, 2014 · NWS PAH · 1 event in 1 county or zone

Ahead of a cold front that extended from northern Illinois into central Missouri, isolated to scattered thunderstorms developed during the heat of the afternoon. One of these storms produced damaging winds and small hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Ahead of a cold front that extended from northern Illinois into central Missouri, isolated to scattered thunderstorms developed during the heat of the afternoon. One of these storms produced damaging winds and small hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Sep 5, 2:18 PM CST, 52 minutes earlier.

Area forecast discussion, Sep 5, 2:18 PM CST, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
318 PM CDT Fri Sep 5 2014

.SHORT TERM...(Tonight through Sunday night)
Issued at 257 PM CDT FRI SEP 5 2014

Operational models continue in decent agreement with the overall
synoptic pattern through the short term. Clusters of very slow
moving thunderstorms containing torrential downpours have
developed in the warm sector air mass ahead of an advancing cold
front this afternoon. Though most areas are staying hot and storm
free, some locations that are getting thunderstorms can expect
rainfall rates close to 3 inches an hour. New scattered
convection can be expected to develop on outflow boundary
interactions into early evening. This activity will probably
settle down once we lose sunlight.

Additional development cannot be ruled out late today along the
advancing cold front off to our northwest, but meso models suggest
these may also weaken or dissipate as we lose the daytime heating.
Cold front should be south of the region by late tonight. Still a
good deal of moisture and some lift in the post frontal air mass,
so will linger some shower chances into Saturday. However, think
any precip by then would be scattered in nature and quite light.

Extensive clouds and northerly sfc winds will lead to a much
cooler day on Sat. Some locations may struggle to reach 80 degrees
Sat afternoon. Drier airmass will move in for Sunday, and should
bring a return to sunshine as high pressure settles into the lower
Great Lakes region. In fact, Sunday definitely looks to be the pic
day of the weekend with afternoon temps near 80 and very
comfortable humidity levels. Most areas should fall into the
chilly 50s by later Sunday night.

.LONG TERM...(Monday through Friday)
Issued at 257 PM CDT FRI SEP 5 2014

Medium confidence in the extended. High confidence in below normal
temperatures coming into the heartland.

There are numerous timing differences among the models. However they
do agree on a fairly strong system moving through mid week. The
latest ECMWF consistently brings in the first chc of rain as early
as Tuesday/Tuesday night. Now the latest GFS brings it overnight
Tuesday night which is a little faster than its previous solutions.
Both models indicate this would be precip from a pre frontal
disturbance caught up in a near zonal flow. The latest 12z Fri ECMWF
is now coming in a little closer to the 12z Fri GFS with onset of
precip. The GFS brings the wind shift through the area by sunrise
Thursday with ECMWF closer to noon Thursday. So the gap in timing is
narrowing in the operational models although the Canadian was
stronger and faster than the cluster of models. LI's of negative 6
and CAPE's over 1k j/kg with the front could be interesting. In
contrast the timing is least favorable for diurnal
influence/enhancement.

One thing is for certain it feel like a change of seasons by the end
of the upcoming week with much below normal temps expected.

&&

.AVIATION...
Issued at 640 AM CDT FRI SEP 5 2014

VFR conditions will dominate the WFO PAH TAF sites through the
period. There will be some potential for clusters of thunderstorms
to develop during the heat of the day, but coverage limitations
preclude mention in TAFS at this time. Something to keep an eye
on.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...HEAT ADVISORY until 7 PM CDT this evening FOR ILZ075>078-080>094.

MO...HEAT ADVISORY until 7 PM CDT this evening FOR MOZ076-086-087-100-
     107>112-114.

IN...HEAT ADVISORY until 7 PM CDT this evening FOR INZ081-082-085>088.

KY...HEAT ADVISORY until 7 PM CDT this evening FOR KYZ001>022.

&&

SHORT TERM...GM
LONG TERM...KH
AVIATION...Smith
Hazardous weather outlook, Sep 5, 11:29 AM CST, 3 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1229 PM CDT FRI SEP 5 2014

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-061730-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
1229 PM CDT FRI SEP 5 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

HEAT INDICES WILL TOP OUT BETWEEN 100 AND 110 DEGREES THIS
AFTERNOON. A HEAT ADVISORY IS IN EFFECT UNTIL 7 PM.

ISOLATED TO SCATTERED THUNDERSTORMS WILL ALSO BE POSSIBLE. THOUGH
WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED...AN ISOLATED SEVERE
STORM OR TWO CANNOT BE RULED OUT. HAIL AND DAMAGING WIND GUSTS
WOULD BE POSE THE MAIN HAZARDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE OVER ALL OR PART OF THE
OUTLOOK AREA AGAIN FROM MONDAY NIGHT THROUGH THURSDAY. WHILE
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME...STRONG
TO NEAR SEVERE STORMS MAY DEVELOP WITH THE PASSAGE OF A COLD FRONT
WEDNESDAY NIGHT OR THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Local storm report, Sep 5, 1:59 PM CST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
259 PM CDT FRI SEP 05 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0258 PM     HEAVY RAIN       LONE OAK                37.04N 88.67W
09/05/2014  E1.50 INCH       MCCRACKEN          KY   NWS EMPLOYEE

            RAINFALL ACCUMULATION IN ONE HALF HOUR.

&&

SMITTY

The radar

The Paducah radar (KPAH), 75 km away, was scanning. The volume nearest the first event began at 21:09 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Saline

When
September 5, 3:10 PM CST
Where
Saline County, 3 mi W of Harrisburg
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.730, -88.605

A wind gust was estimated near 60 mph by law enforcement personnel. Small hail also occurred.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2014Every state in 2014This day in weather historyWarnings in Illinois, September 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 541431.